Library Header Image
LSE Research Online LSE Library Services

The maxim of probabilism, with special regard to Reichenbach

Rédei, Miklós ORCID: 0000-0001-5298-1443 and Gyenis, Zalán (2021) The maxim of probabilism, with special regard to Reichenbach. Synthese, 199 (3-4). 8857 - 8874. ISSN 1573-0964

[img] Text (Redei_the-maxim-of-probabilism--published) - Published Version
Available under License Creative Commons Attribution.

Download (376kB)

Identification Number: 10.1007/s11229-021-03185-6


It is shown that by realizing the isomorphism features of the frequency and geometric interpretations of probability, Reichenbach comes very close to the idea of identifying mathematical probability theory with measure theory in his 1949 work on foundations of probability. Some general features of Reichenbach’s axiomatization of probability theory are pointed out as likely obstacles that prevented him making this conceptual move. The role of isomorphisms of Kolmogorovian probability measure spaces is specified in what we call the “Maxim of Probabilism”, which states that a necessary condition for a concept to be probabilistic is its invariance with respect to measure-theoretic isomorphisms. The functioning of the Maxim of Probabilism is illustrated by the example of conditioning via conditional expectations.

Item Type: Article
Official URL:
Additional Information: © 2021 The Authors
Divisions: Philosophy, Logic and Scientific Method
Subjects: B Philosophy. Psychology. Religion > B Philosophy (General)
Date Deposited: 30 Apr 2021 10:03
Last Modified: 05 Jul 2024 05:06

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics